Table of Contents Hide
Whether it’s alcohol or drugs like cocaine or prescription medication, drug abuse always carries the risk of serious side effects. At its worst, it can result in overdose and death.
People who take addictive drugs on a daily basis will often find themselves needing to take more and more of the drug in order to feel the same effect. After a certain point, large doses of drugs can overwhelm the body’s vital systems. Overdoses are dangerous–but they can be prevented with quick medical attention.
From 2002 to 2016, the number of deaths due to drug overdose has more than doubled. It’s more important than ever that you can recognize the signs of overdose–so you can get our loved one the help they need.
1. Irregular Breathing
A normal breathing rate can range from 12 to 16 breaths per minute. Someone in the middle of an overdose, however, will breathe much slower than this and it can often be irregular.
Take a moment to listen to their breathing. They might breathe quickly for a few moments or have a delay of several seconds between breaths.
While sweating is a mechanism through which the body keeps you cool, it can also be a sign of crisis.
When someone overdoses, they go into a state of shock. The body then releases a great deal of sweat in order to compensate. If somebody is overdosing, you might notice an excessive amount of sweat dripping off their skin or soaking through their clothes.
3. Disoriented Behavior
While an overdosing individual will likely appear to be sedated, some symptoms of overdose are more active. They may have difficulty walking and their coordination will appear unsteady. They may scream, cry, or react aggressively to attempts at help.
If you notice symptoms like agitation, disorientation, or extreme anxiety, this may be a sign that they’re in the midst of an overdose.
4. Cold Body Temperature
As the breathing rate slows and the brain cells begin to shut down, the movement of blood through the person’s veins will also slow down rapidly.
Some people suffering an overdose may fall unconscious while others will not–but in both scenarios, they will have a severe drop in their body temperature. You might notice that their skin feels cool to the touch and it may even appear blue.
5. Uneven Heart Rate
If the individual has overdosed on a stimulant drug, you might notice that they have a pulse rate that is excessively fast. However, if they’ve overdosed on a depressant drug like alcohol or heroin, they’re more likely to have pulse rates that are extremely slow. They might seem as though their hearts aren’t beating at all–or beating very faintly.
Take the person’s pulse by pressing two fingers against their wrist or throat. This change in heart rate will be easy to identify in just a few seconds.
What do you do if you identify a loved one who is overdosing or at risk of overdosing? Check out this site to find out more about the next steps for detoxing.
Know These Signs of Overdose
Being able to identify when someone is overdosing could come in handy when you least expect it. Keep these signs of overdose in mind so you can identify somebody struggling with a dangerous drug abuse –and possibly even save a life.
Looking for more health and fitness tips? Check out our site to learn more!